Nausea/Vomiting is a topic covered in the Johns Hopkins HIV Guide.

To view the entire topic, please or purchase a subscription.

Official website of the Johns Hopkins Antibiotic (ABX), HIV, Diabetes, and Psychiatry Guides, powered by Unbound Medicine. Johns Hopkins Guide App for iOS, iPhone, iPad, and Android included. Explore these free sample topics:

Johns Hopkins Guides

-- The first section of this topic is shown below --

CLINICAL

  • Can be caused by medications: antiretrovirals (esp. RTV, other PIs, AZT), high-dose TMP-SMX, macrolides, opiates
  • PIs cause more nausea than other antiretrovirals.
    • Nausea greatest in first 1-2 wks of treatment
    • Inform pts that GI Sxs often improve. Offer PRN anti-emetic if needed.
  • Nausea/vomiting may be a sign of a life-threatening reaction to ART: ABC hypersensitivity (Only prescribe ABC if HLA B*5701 is negative.); NVP hepatotoxicity (Do not prescribe NVP for women with CD4 >250 or men with CD4 >400); lactic acidosis with older, non-recommended NRTIs (d4T, ddI, AZT).
  • Metabolic causes: adrenal insufficiency, uremia, hypercalcemia
  • CNS disease: mass lesions, meningitis
  • Hepatitis: Flares of HBV may occur if 3TC, FTC, TDF, or TAF are stopped abruptly.
  • GI disease: gastritis, gastroparesis, reflux esophagitis, PUD, lymphoma, KS, hepatobiliary disease (including drug-induced hepatitis), pancreatitis
  • Misc: opiate withdrawal, pregnancy, cannabinoid hyperemesis syndrome

-- To view the remaining sections of this topic, please or purchase a subscription --

Last updated: February 26, 2017